Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Dry mouth and irritation due to the use of oral rinses - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Dental Health
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1716 Questions
User :   Hi about 2 weeks ago i noticed some large bumps on the dorsal part of my tongue which i can only see if i stick my tongue out very far. I constantly feel like i have a dry mouth, i bought biotene toothpase and rinse, used chlohhexidine rinse , and nystatin. I guess my biggest worry is cancer. Iam nurse, and had two md at work look at it , which neither one of them seemed concernd. but iam. do you have any advice?
Doctor :   Hi
Doctor :   May I know your age and since when have you noticed these bumps?
User :   iam 46 and the bumps started about 2 weeks ago
Doctor :   How many such bumps do you see?
Doctor :   Do you have pain/discomfort associated with these bumps?
User :   7 or 8
User :   at first felt like my mouth had cottage cheese thats why i started nystatin, than for a day or two it burned, but i think this was caused by the chlorhexidine, and now it feels like sandpaper and dry. in the mornings my tongue has a white coat, and its like i can see the ridges of my teeth around my tongue. i started metropolol 25 mg on december 23rd due to severe migranes. could this maybe have something to do with it.
Doctor :   Do you still have the pain/burning sensation associated with these bumps?
Doctor :   Do you notice redness, mucous membrane peeling?
Doctor :   Is your tongue swollen?
User :   no not since i stopped the chlohexidine. no i havent noticed any redness or peeling. one of my md's at work thought the right side of my tongue was swollen , but stated it usually resolves itself. I have seen patients with reactions and having a swollen tongue and its not like this, but it does feel a little bigger.
Doctor :   Ok
User :   i have noticed a white layer where the red bumps are and i catch myself swallowing alot
Doctor :   Do you find any other visible changes both in colour and texture on the surface of these bumps?
Doctor :   How big are these bumps?
User :   they are just irritating and like with most things that are irriating i catch myself rubbing my tongue . no the bumps are white and raised and the area is whitish in color . pin size
Doctor :   Ok
Doctor :   Have you had similar problems in the past?
Doctor :   Do you have history of diabetes?
User :   this may be odd to ask could this be related to any bowel disorder? iam often constipated and unless i add fiber to my diet i have trouble with my bowels. no not any problems like this before. no history of DM. I did have a massive infection in my jaw bone last year that was fixed by an oral surgeon. it was due to a hair line crack in a crown which let bacteria in and caused my face to go numb. but once he did the root canal everything was fine.
Doctor :   Ok
Doctor :   Let me explain to you.
User :   oh and i should be honest and add that i recently started smoking again, after having migranes almost every day with vision loss it was the first thing i took up. but have quitt about 4 weeks ago again.
Doctor :   Sitting from this far without a physical examination of the tongue, it is a difficult task to predict the nature of the problem.
Doctor :   However based on your history, I can think of the following possibilities.
User :   let me ask you, should i consult my dentist or an ent
User :   prior to starting smoking again in november i was smoke free for 11 years
Doctor :   1. The whitish bumpy spots on the tongue could be due inflammation
Doctor :   an infection or irritation secondary to the oral rinses that you had may have triggered it.
Doctor :   2. Though metaprolol doesn't induce such changes, Nystatis is reported to cause mouth irritation and may have been the cause of the problem
Doctor :   3. Owing to the shortness duration history, absence of secondary changes, it is too early to suspect a cancerous transformation
Doctor :   Bowel problems are not known to cause these lumps too.
Doctor :   To simplify it,
Doctor :   I feel the symptoms are probably due to inflammatory/infection or due to nystatin which you had used.
Doctor :   Are you following?
User :   oh, yes... so do you think i should see an ent or my dentist. could it be treated with a abt
Doctor :   Consider consulting an ENT surgeon and yes it could be treated.
User :   and i will stop trying to treat it myself.... lol stop using nystatin. thanks for your help. I will call an ENT in the am
Doctor :   The treatment most probably could be just wait and watch with vitamin supplementation and change of medication.
User :   funny you said this, when i got the nystatin the NP said i should start using a good MVI
Doctor :   Yes, since nystatin are known to cause both mouth irritation and dryness, I suggest that you stop medicating yourself.
User :   ok i will, thanks again for your advice.... hope you have a great night
Doctor :   Consult and ENT surgeon who after physical examination will be able to suggest you alternate medications.
User :   bye
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor